Texas, 2019High Wind in Texas, May 21, 2019
May 21, 2019 · NWS AMA · 1 event in 1 county or zone
A potent upper level low that produced significant severe storms on the previous day, continued to move east out of the Rockies into the central Plains the afternoon of the 21st. This low pressure system resulted in a strong winds in the southwest Texas Panhandle where the strongest pressure gradient occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level low that produced significant severe storms on the previous day, continued to move east out of the Rockies into the central Plains the afternoon of the 21st. This low pressure system resulted in a strong winds in the southwest Texas Panhandle where the strongest pressure gradient occurred. A West Texas Mesonet site reported sustained winds in the SW TX Panhandle over 40 MPH during the early afternoon hours on the 21st before winds subsided later in the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 5:18 AM CST, 42 minutes earlier.
Area forecast discussion, May 21, 5:18 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 AM CDT Tue May 21 2019
.AVIATION...
12Z TAF Cycle
VLIFR to IFR conditions at the Guymon TAF site will become VFR
after 14Z to 16Z today. The Dalhart and Amarillo TAF sites will be
VFR through 12Z Wednesday. South to southwest winds 10 to 20 knots
will become southwest and west and increase to around 20 to 30
knots with gusts near 40 to 50 knots after 14Z to 16Z today and
then diminish to around 5 to 15 knots after 04Z to 08Z Wednesday.
Schneider
&&
.PREV DISCUSSION... /Issued 350 AM CDT Tue May 21 2019/
SHORT TERM (Today through Tonight)...
Closed upper low over the southern Rockies will track east and north
today and across the Oklahoma Panhandle this morning. The closed
upper low is then expected to lift north and east across the central
Plains states this afternoon and tonight. Some wrap around showers
possible today mainly over the northern portions of the forecast
area, but otherwise dry conditions are expected for the Panhandles
through tonight. 700 mb low will move slowly east out of the central
Rockies into the central Plains states today and will allow for
strong gradient winds mainly over the southwest and south central
Texas Panhandle where a High Wind Warning has been issued for the
southwest Texas Panhandle and Wind Advisory for the south central
Texas Panhandle. A cold front is forecast to push south into the
forecast area today before becoming quasi-stationary over the
northern and eastern portions of the Texas Panhandle this afternoon
through tonight. Low clouds early this morning should quickly give
way to mostly sunny skies for all but the Oklahoma and northern
Texas Panhandles where the showers and cloud cover will prevail. The
cloudiness will decrease across the northern portions of the
forecast area this evening as the upper low tracks away from the
Panhandles.
Schneider
LONG TERM (Wednesday through Monday)...
After a rather active start to the week, we have a short break
before multiple days of thunderstorm chances return. These chances
will likely go through the holiday weekend. This Spring has
favored severe weather, and there is currently no reason to
believe this trend will stop, so severe weather should be expected
during this time. Not saying everyday will have widespread severe
weather, but chances are at least a couple periods will be
highlighted for potential severe weather before the weekend comes.
Memorial day weekend looks to be a wet one across the Panhandles.
Too early to say with much confidence the severe impact, but
chances are thunderstorms will develop and pose at least some risk
of severe weather for the holiday weekend.
In the upper levels, a stagnant combination of high pressure over
the Southern Gulf States and troughing over the western CONUS will
result in a persistent southwesterly flow aloft. This will provide
the Panhandles with many embedded small shortwaves that will eject
out of the base of the trough nearly every day in the extended. This
could make for a very wet end to May for parts of the Panhandles,
especially the southeastern half of the forecast area.
Atmosphere remains pretty dry until Wednesday night as surface winds
turn south/southeasterly and moisture transport increases in the low
levels. This will begin the chances of rainfall through the
weekend. Instability increases Wednesday night, albeit mostly
elevated instability as a moist stable layer develops.
Thunderstorms could develop across the Panhandles Wednesday night,
but widespread severe weather is not anticipated given the stable
layer near the surface. However, a few storms could produce
severe hail as bulk shear around 40-60 knots develops and a few
storms develop strong updrafts. Severe weather chances increase
Thursday as daytime instability increases ahead of a dryline. A
combination of upper level dynamics and a developing surface low
will aid in more widespread chances for severe weather, especially
eastern parts of the Panhandles where MLCAPE could be around 2000
J/kg ahead of the dryline with bulk shear around 50-60 knots.
Limiting factor may be the elevated mix layer, which could make or
break our severe weather chances. By late afternoon, air parcels
could reach their maximum potential instability if we can break
the CIN. Could be an all or nothing day. Thursday night into
Friday, models try to take a closed low that was digging south up
north and around the upper level high. At the surface, an
associated low will develop across the Northern Great Plains and
push into the Great Lakes region by Saturday. During which time a
cold front may sag south through the area Friday and perhaps
stall out through the weekend. Training and slow moving storms may
occur Friday and Friday night, which could lead to some heavy
rain potential across the southeastern half of the forecast area.
Little far out to be completely confident in this solution, but
something to keep an eye on as the week progresses and we head
into the holiday weekend. Severe weather potential may return on
Friday as well, but at this time flash flooding may be a bigger
concern. Any outdoor activities this weekend will need to monitor
the forecast for severer weather and the heavy rain potential.
Eastern/southeastern parts of the Panhandles are favored for
possible severe weather and heavy rains this weekend.
Guerrero
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until 7 AM CDT this morning for the following
zones: Armstrong...Carson...Collingsworth...Donley...Gray...
Hansford...Hemphill...Hutchinson...Lipscomb...Ochiltree...
Roberts...Wheeler.
High Wind Warning from 10 AM this morning to 8 PM CDT this
evening for the following zones: Deaf Smith...Oldham.
Wind Advisory from 10 AM this morning to 8 PM CDT this evening
for the following zones: Armstrong...Palo Duro Canyon...
Potter...Randall.
OK...Flash Flood Watch until 7 AM CDT this morning for the following
zones: Beaver...Texas.
&&
11/24Hazardous weather outlook, May 21, 2:59 AM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 AM CDT Tue May 21 2019
OKZ001>003-TXZ001>020-317-212100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
359 AM CDT Tue May 21 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Breezy to strong westerly wind speeds are expected today. A
combination of a High Wind Warning and a Wind Advisory will be in
effect until 8pm for southwestern parts of the Texas Panhandles.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be possible across much of the Panhandles
Wednesday night through the weekend. Some of these storms may
become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
High Wind, Deaf Smith
- When
- May 21, 6:00 AM CST to 7:00 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Measured sustained winds of 46 MPH at 11 WNW Bootleg at 3:35 PM CDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 2019EF3 · 13 events
- Rip Current in North Carolina, May 21, 20191 death · 1 event
- Flooding and Heavy Rain in South Dakota, May 21 to 27, 2019$5.2 million · 22 events
- Damaging Winds in Missouri, May 21, 2019$74,000 · 87 kt wind · 4 events
- Tornadoes and Hail in Missouri, May 21 to 22, 2019EF1 · 15 events
- Tornado and Flooding in Kansas, May 21, 2019EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, May 21 to 22, 20191 injured · 74 kt wind · 21 events
- Flooding and High Wind in Missouri, May 21, 201952 kt wind · 19 events
- High Wind in Iowa, May 21, 201960 kt wind · 10 events
- High Wind in Texas, May 21, 201956 kt wind · 8 events
- Hail and Damaging Wind in Kansas, May 21, 20191 in hail · 7 events
- High Wind in California, May 21 to 22, 201969 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826662.